Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 20, NWS Topeka, KS

June 16, 20149 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jun 16, 2014, 3:48 AM CDT for 9 counties in Kansas. It took effect at Jun 16, 2014, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 3:48 AM CDT (08:48 UTC)
In effect from
Jun 16, 2014, 11:00 AM CDT
Expired
Jun 16, 2014, 8:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WWUS73 KTOP 160848
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT MON JUN 16 2014

KSZ008-009-020>022-034>037-162200-
/O.NEW.KTOP.WI.Y.0020.140616T1600Z-140617T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
348 AM CDT MON JUN 16 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

* TIMING...WIND SPEEDS WILL STEADILY INCREASE THIS MORNING AND
  PEAK IN THE MIDDLE TO LATE AFTERNOON. SOMEWHAT WEAKER SPEEDS ARE
  ANTICIPATED BY SUNSET. 

* WINDS...SOUTH WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS
  AROUND 40 MPH. 

* IMPACTS...MOTORISTS ON EAST TO WEST ROADWAYS SHOULD KEEP A FIRM
  GRIP ON THE STEERING WHEEL...PARTICULARLY THOSE OPERATING HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
801 
WWUS73 KTOP 162038
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT MON JUN 16 2014

KSZ008-009-020>022-034>037-170100-
/O.CON.KTOP.WI.Y.0020.000000T0000Z-140617T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
338 PM CDT MON JUN 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WIND SPEEDS WILL PEAK THE NEXT FEW HOURS. SOMEWHAT
  WEAKER SPEEDS ARE ANTICIPATED BY SUNSET.

* WINDS...SOUTH WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS 
  AROUND 40 MPH. 

* IMPACTS...MOTORISTS ON EAST TO WEST ROADWAYS SHOULD KEEP A 
  FIRM GRIP ON THE STEERING WHEEL...PARTICULARLY THOSE OPERATING 
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
251 
WWUS73 KTOP 170057
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT MON JUN 16 2014


KSZ008-009-020>022-034>037-170200-
/O.EXP.KTOP.WI.Y.0020.000000T0000Z-140617T0100Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
757 PM CDT MON JUN 16 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

ALTHOUGH SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH
WILL BE COMMON OVERNIGHT...SPEEDS SHOULD GENERALLY REMAIN BELOW
WIND ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 8 PM. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 16, 3:47 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 16, 3:47 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT Mon Jun 16 2014

.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT MON JUN 16 2014

Complex forecast. Warm front was likely stretching from northwest to
southeast across Kansas at 08Z. Moisture return along and ahead of
the front on 850mb radar winds increasing to 30-50ks in recent hours
leading to very isolated showers and areas of stratus and even fog
nearby. Seasonably strong southwest flow was in place from the Great
Basin into the Central and Northern Plains.

Hard to rule out precipitation for nearly any locations through at
least late morning as the lower tropospheric moisture continues
north on increasing winds. Various model soundings showing little
inhibition to low level saturated parcels. Effective shear at this
writing not terribly strong, but as primary upper wave comes into
Nebraska later this morning, shear profiles increase and could
support marginal severe weather, primarily hail. Latest surface
pressure falls maximized in the southeastern Wyoming and models
agree for this to persist through the day with dryline bulging
northeast into central portions of Kansas and a weak wave aloft
passing overhead. Very high mixed layer CAPE and little CIN
remaining could lead to thunderstorm development just to the west
with trajectories moving them this way. Deep layer shear well
supportive of supercells but relatively high bases and better shear
occurring in the mid to upper layers should keep main concerns to
hail and wind. Storm formation is uncertain with limited convergence
along the dryline and low confidence on a significant wave aloft and
PoPs will remain low. The deepening surface low will lead to
increasing low level wind fields. Surface speeds will certainly pick
up as the morning progresses, and barring more than brief and minor
convection, will likely reach advisory levels for north central
Kansas and nearby locations in good mixing. Speeds should diminish
this evening but remain gusty through the night with low level jet
increasing. Main concentration of convective activity still expected
to be in central to eastern Nebraska. This would likely stay north
of the area, but could brush the northern counties this evening via
outflow sinking south. Temperatures today still look to reach the
upper 80s to lower 90s with apparent temps nearing triple digits
with lows tonight in breezy south winds remaining in the lower to
middle 70s.

.LONG TERM...(Tuesday through Sunday)
Issued at 347 AM CDT MON JUN 16 2014

Models are in agreement with placing an upper level trough over the
western states Tuesday with a southwest flow over the Plains and
ridging in the eastern U.S.. A surface trough will deepen in the
Western High Plains Tuesday maintaining moist southerly flow from
the gulf into the Central Plains. Temperatures warming into the low
to middle 90s along with dewpoint temps in the upper 60s to lower
70s will yield heat indices near 100. Forecast soundings show
atmosphere will be capped off to surface convection with an EML
spreading northward into Nebraska during the day. The upper trough
will progress slowly eastward through Wednesday while a dryline sets
up across far western Kansas. Similar to Tuesday, Wednesday heat
indices will approach the upper 90s. Model soundings maintain a
capping inversion through the day and do not depict and shortwaves
moving across Kansas during the daytime. Have removed small chances
for convection. Isolated thunderstorms should develop along the
dryline in western Kansas in the late afternoon hours. The upper
trough will move out into the Plains Wednesday night and Thursday
increasing ascent across the Plains. Should see an MCS move across
Nebraska into northern Kansas Wednesday night and into Thursday with
strong winds and hail the main hazards. Therefore have maintained
higher precipitation chances north of Interstate 70. The front may
make it as far east as north central Kansas on Thursday and will be
a focus for additional convection. Moisture and instability remain
high while shear values increase Wednesday night into Thursday.
Diffuse frontal boundary along with outflow boundaries left over
from Thursday nights convection will be a focus for scattered
thunderstorms once again. The upper low will move slowly across the
northern Plains into the weekend. The 00Z GFS is slowest with the
upper low, while the ECMWF and the GFS mean are a little more
progressive going into the weekend. With the frontal boundary in the
area into the weekend, may see rounds of convection which may lead
to flooding across the forecast area. Temperatures in the 80s for
highs and 60s to low 70s for lows are expected Thursday through
Sunday.

&&

.AVIATION...(For the 06Z TAFs through 06Z Monday Night)
Issued at 1135 PM CDT SUN JUN 15 2014

Scattered to broken mvfr stratocu will affect the TAF sites
through mainly 10z and deeper moisture field advects northward.
Winds will increase rapidly by 14z-15z time frame with gusts of 25
to 30 kts which will then persist through the remainder of the
terminal fcst. Confidence remains too low to include any thunder
in the terminal fcsts at this point.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 11 AM this morning to 8 PM CDT this evening
FOR KSZ008-009-020>022-034>037.

&&

SHORT TERM...65
LONG TERM...53
AVIATION...63
Hazardous weather outlook, Jun 16, 12:27 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT MON JUN 16 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-170530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1227 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AREA WIDE THROUGH
SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE FOR THE ENTIRE AREA
MONDAY MORNING...THEN SHIFT NORTH INTO NORTH CENTRAL AND NORTHEAST
KANSAS IN THE AFTERNOON.

THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA FROM WEDNESDAY
AFTERNOON THROUGH SATURDAY. SOME OF THE STORMS COULD BE STRONG TO
SEVERE ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.